FDA MedWatch - Propylthiouracil (PTU) associated with risk of serious liver injury, including liver failure and death

ROCKVILLE, Md., June 3, 2009--FDA notified healthcare professionals of the risk of serious liver injury, including liver failure and death, with the use of propylthiouracil (PTU) in adult and pediatric patients. Reports to FDA’s Adverse Event Reporting System (AERS) suggest there is an increased risk of hepatotoxicity with PTU when compared to methimazole (MMI). FDA has identified 32 (AERS) cases (22 adult and 10 pediatric) of serious liver injury associated with PTU use. Although both PTU and MMI are indicated for the treatment of hyperthyroidism due to Graves’ disease, healthcare professionals should carefully consider which drug to initiate in a patient recently diagnosed with Graves’ disease. Physicians should closely monitor patients on PTU therapy for symptoms and signs of liver injury, especially during the first six months after initiation of therapy. PTU should not be used in pediatric patients unless the patient is allergic to or intolerant of MMI, and there a re no other treatment options available.

Read the MedWatch 2009 safety alert, including a link to the FDA Healthcare Professional Sheet, at:

http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm164162.htm

Posted: June 2009


View comments

Hide
(web1)